Texas, 2010Damaging Winds in Texas, September 9, 2010
September 9, 2010 · NWS LUB · 2 events in 2 counties and zones
Isolated to scattered thunderstorms developed over the South Plains of west Texas during the afternoon and evening hours of the 9th. A few of these storms produced localized severe wind gusts up to 65 mph that were measured by the Texas Tech University West Texas Mesonet and reported by local law enforcement officials.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- $100,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered thunderstorms developed over the South Plains of west Texas during the afternoon and evening hours of the 9th. A few of these storms produced localized severe wind gusts up to 65 mph that were measured by the Texas Tech University West Texas Mesonet and reported by local law enforcement officials. Minor damages to crops and utilities resulted in Floyd County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 9, 2:23 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 9, 2:23 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
323 PM CDT THU SEP 9 2010
.SHORT TERM...
FORECAST APPEARS GENERALLY ON-TRACK AS WEAK UPPER LEVEL ENERGY
OVERRUNS SURFACE TROUGH ACROSS WESTERN SOUTH PLAINS. ISOLATED
SHOWERS ARE DEVELOPING CLOSE TO THE WRF/NAM EXPECTATIONS WITH
ACTIVITY LIKELY TO SPREAD THROUGH CENTRAL AND EASTERN SOUTH PLAINS
THIS EVENING. SURFACE BASED CAPES IN THIS AREA MOSTLY AROUND 500
J/KG YIELDING A FEW MODERATE UPDRAFTS WITH LOW POTENTIAL FOR A WIND
GUST THREAT. HIGHER CAPES OVER EASTERN ZONES BY MID EVENING MIGHT
YIELD AN EVEN STRONGER STORM OR TWO SHOULD STORMS SURVIVE THAT FAR
TO THE EAST. EDGED LOW MENTION OF THUNDER SLIGHTLY FURTHER EAST INTO
PARTS OF THE ROLLING PLAINS. ACTIVITY LIKELY TO DISSIPATE GRADUALLY
AFTER DARK. SURFACE TROUGH TO REMAIN INTO FRIDAY WITH SLIGHTLY
STRONGER SOUTHWEST COMPONENT PULLING SURFACE MOISTURE AXIS A BIT
FURTHER TO THE EAST. THIS SHOULD ALLOW ANOTHER NOTCH OR TWO OF
WARMING ACROSS THE AREA...WHILE LIMITING THUNDER CHANCES MAINLY TO
THE SOUTHERN ROLLING PLAINS LATE ON FRIDAY. MODERATE CAPES AGAIN
LATE FRIDAY OFFER AT LEAST SOME POTENTIAL FOR A STRONGER STORM OR
TWO...THOUGH LEVEL OF ORGANIZATION OF THIS ACTIVITY IS NOT EXPECTED
TO BE HIGH. RMCQUEEN
&&
.LONG TERM...
EARLY IN THE PERIOD...THE LEE TROF/DRYLINE IS PROGGED TO BE ON THE
SERN EDGE OF THE CWA. THEREFORE...WILL CONTINUE A SLGT CHANCE IN THE
SERN ZONES. AS THE SFC LOW PUSHES EWRD AN ASSOCIATED DRY COLD FRONT
WILL SLIDE INTO THE FA EARLY SAT. OTHERWISE...THE UA RIDGE WILL
BUILD BACK OVER THE AREA THIS WEEKEND WHICH WILL CONTINUE THE DRY
CONDITIONS...THOUGH MODELS CONTINUE TO HINT SOME TSTM DEVELOPMENT
ROUNDING THE RIDGE. ATTM THOUGH CONFIDENCE REMAINS LOW.
THEREFORE...WILL KEEP POPS BELOW MENTIONABLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 61 92 53 84 58 / 20 10 0 10 10
TULIA 63 93 57 84 62 / 20 10 10 10 10
PLAINVIEW 63 93 58 85 61 / 20 10 10 10 10
LEVELLAND 61 94 60 88 63 / 20 10 10 10 10
LUBBOCK 65 93 61 90 63 / 20 10 10 10 10
DENVER CITY 62 94 61 89 65 / 20 10 10 10 10
BROWNFIELD 63 94 62 90 65 / 20 10 10 10 10
CHILDRESS 69 98 64 86 66 / 20 10 10 10 10
SPUR 68 95 66 91 67 / 20 10 10 10 10
ASPERMONT 71 98 70 94 72 / 10 20 20 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
05/40
Hazardous weather outlook, Sep 9, 6:44 AM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
744 AM CDT THU SEP 9 2010
TXZ021>044-101245-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
744 AM CDT THU SEP 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
Thunderstorm Wind, Lamb
- When
- September 9, 3:25 PM CST
- Where
- Lamb County, 6 mi S of Olton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.093, -102.130
The Texas Tech University West Texas Mesonet site south of Olton recorded a thunderstorm wind gust of 65 mph. No damages were reported.
Thunderstorm Wind, Floyd
- When
- September 9, 8:15 PM CST to 8:25 PM CST
- Where
- Floyd County, 1 mi S of Floydada to 8 mi E of Floydada
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 33.965, -101.330
At 20:15 CST, local law enforcement officials estimated that thunderstorm wind gusts exceeded 65 mph in Floydada. A National Weather Service survey team found a swath of wind damage from immediately south of Floydada to approximately eight miles east of town along U.S. Highway 62/70. Large sections of corn were reportedly blown over by the winds and several utility poles were snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Oklahoma, September 9, 20101 death · $810,000 · 14 events
- Lightning Strike in Texas, September 9, 20101 death · 1 injured · 1 event
- Tornado and Flash Flood in North Dakota, September 9, 2010$160,000 · EF0 · 28 events
- Flash Flooding in Arkansas, September 9, 2010$125,000 · 3 events
- Hail and Damaging Wind in Texas, September 9, 2010$50,000 · 1 in hail · 2 events
- Flash Flooding and Flood in Missouri, September 9 to 11, 2010$5,000 · 52 kt wind · 19 events
- Tornado and Hail in Montana, September 9, 2010EF0 · 7 events
- Damaging Winds and High Wind in Wyoming, September 9, 201066 kt wind · 6 events
- Drought in Maryland, September 9 to 30, 20104 events
- Hail and Damaging Wind in Nebraska, September 9, 20101.75 in hail · 4 events
- Hail and Damaging Wind in South Dakota, September 9, 20101 in hail · 4 events
- Hail in Montana, September 9, 20102.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255071, 255072.